Michigan, 2018

Flash Flood in Michigan, June 9, 2018

June 9, 2018 · NWS IWX · 1 event in 1 county or zone

Slow moving, compact MCV moved off of Lake Michigan during the afternoon hours of the 9th. A residual stationary boundary stretched roughly from Michigan City southeastward to Van Wert in the morning of the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Slow moving, compact MCV moved off of Lake Michigan during the afternoon hours of the 9th. A residual stationary boundary stretched roughly from Michigan City southeastward to Van Wert in the morning of the 9th. As the MCV moved further off Lake Michigan, the boundary lifted northward as a warm front adding to the copious amounts of moisture in the atmosphere. Flash flooding impacted portions of Cass county with evacuations, road closures and a few rescues occurring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 9, 1:26 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 9, 1:26 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
226 PM EDT Sat Jun 9 2018

.SYNOPSIS...
Issued at 128 PM EDT Sat Jun 9 2018

Thunderstorms have fired along an outflow boundary this afternoon
across northern Indiana. This convection will push into Ohio.
Expect a lull tonight after sunset but additional storms are
anticipated for Sunday. There is a low risk for isolated gusty
winds but the main threat will be locally heavy rain and isolated
flooding in areas that have already seen heavy rain in the past
few days. Temperatures will remain near seasonal averages with
highs around 80 and lows in the 60s.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 224 PM EDT Sat Jun 9 2018

MCV that moved through Chicago this morning has kicked up storms
this afternoon and will continue through this evening as the
atmosphere recovers from earlier precip. Better chance for some
stronger storms along and east of I-69 where higher instability is
present with biggest svr threat of gusty winds likely from precip
loading and heavy rain as pwat values are between 1.5-1.75.
General storm trend has been progressive which should limit some
flooding potential. Overnight looks relatively quiet as the CWA
area falls in between two MCS's.

Latest trends show another MCS will be developing over MN/IA state
line and propagate south and east through IL into IN. Current
thinking is that the bulk of the precip will miss our CWA to the
south as it rides downs the instability gradient off to our south
and west. Best chance to see rain and thunderstorms will be in far
south and southwest zones. After the MCS passes through the rest
of the day looks dry until near sunset as showers and
thunderstorms fire up again across the area along the remnant
outflow from the overnight MCS. Severe threat is minimal due low
amounts of shear and instability.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 224 PM EDT Sat Jun 9 2018

Monday it appears the stationary front gets pushed to the south
which will keep areas north of US 6 dry while areas south with
showers and thunderstorms. Still some uncertainty in how far south
the stationary front goes as models have been moving it back and
forth. Cold front approaches the area on Tuesday with more showers
and storms. Can not rule out a severe threat on Tuesday as
instability increases with CAPE values reaching into the 2000 j/kg
and near 7 degree mid level lapse rates. However, shear profiles
in nearly unidirectional and deep layer shear is under 30 kts
which will limit organization and development.

Mid week a ridge develops upstream to our west but models
disagree on how far eastward the ridge moves. Canadian puts us
under the ridge while GFS and ECMWF keeps it just to our west.
Placement of ridge axis will determine how wet or dry we become.
Kept chance pope at times to due to several waves of energy will
ride the ridge and move into our area toward the end of the week
bringing additional chances of rain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 128 PM EDT Sat Jun 9 2018

Convection has fired along an outflow boundary this aftn that has
laid out from ne to sw due to this mornings tstm activity. KFWA
is likely to be impacted in the 18-21Z time period before this
activity pushes into Ohio for the evening. Conditions are
conducive for isolated stronger wind gusts and heavy downpours
with stronger storms as precip loading is the likeliest scenario
with this pulse type storms. Brief MVFR or IFR conditions will
accompany stronger storms this aftn and evening, but otherwise VFR
conditions should persist. Passage of the vort max should provide
a lull in shower/storm chances late this evening into tonight.
There exists a chance for additional upstream convection to impact
the terminal sites after 06Z as a more organized convective
system moves back into NW Indiana.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...MF
SHORT TERM...Heidelberger
LONG TERM...Heidelberger
AVIATION...MF

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 9, 3:14 AM EST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
414 AM EDT Sat Jun 9 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-100815-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
414 AM EDT Sat Jun 9 2018 /314 AM CDT Sat Jun 9 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are expected today. Gusty winds...locally heavy
rain...and isolated flooding are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms with locally heavy rain are possible again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-100815-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
414 AM EDT Sat Jun 9 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are expected today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are expected again on Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jun 9, 1:13 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
213 PM EDT SAT JUN 9 2018

INZ026-027-033-034-091845-
Jay-Blackford-Adams-Wells-
213 PM EDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BLACKFORD...
SOUTHEASTERN WELLS...SOUTHERN ADAMS AND NORTHERN JAY COUNTIES...

At 213 PM EDT, a strong thunderstorm was located near Montpelier, or
10 miles northeast of Hartford City, moving east at 55 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Portland, Berne, Montpelier, Geneva, Pennville, Westchester, Center,
Nottingham, Bryant, Trinity, Ceylon, Dillman, Petroleum, Keystone,
Linn Grove, Domestic, New Corydon, Fiat, Balbec and Trenton.

Very heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4042 8528 4060 8533 4073 8480 4048 8480
TIME...MOT...LOC 1813Z 256DEG 48KT 4053 8521

FRAZIER
Local storm report, Jun 9, 1:49 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
249 PM EDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             2 E FIAT                40.55N 85.11W
06/09/2018  E1.00 INCH       JAY                IN   PUBLIC

            THE DURATION OF THE HAIL EVENT WAS 5
            MINUTES.

0240 PM     TSTM WND GST     2 E FIAT                40.55N 85.11W
06/09/2018  E65 MPH          JAY                IN   TRAINED SPOTTER

            10" DIAMETER TREE BLOWN DOWN AND NUMEROUS
            LIMBS TO 6" IN DIAMETER BLOWN DOWN. THE
            DURATION OF THE TSTM WND GST EVENT WAS 5
            MINUTES.

&&
Special weather statement, Jun 9, 1:50 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Northern Indiana
250 PM EDT SAT JUN 9 2018

INZ027-034-091915-
Jay-Adams-
250 PM EDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ADAMS AND
NORTHEASTERN JAY COUNTIES...

At 249 PM EDT, a strong thunderstorm was located 7 miles southeast of
Geneva, or 8 miles northeast of Portland, moving east at 55 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Geneva, Westchester, Bryant, Trinity, New Corydon, Brice and
Bellfountain.

Very heavy rainfall of one inch per hour is also occurring with this
storm, and may cause localized flooding. Do not drive your vehicle
through flooded roadways.

&&

LAT...LON 4058 8499 4063 8480 4041 8480 4040 8494
TIME...MOT...LOC 1849Z 256DEG 48KT 4052 8486

FRAZIER
Special weather statement, Jun 9, 1:58 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Northern Indiana
258 PM EDT SAT JUN 9 2018

OHZ015-016-024-025-091930-
Allen-Putnam-Van Wert-Paulding-
258 PM EDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN PUTNAM...SOUTHEASTERN
PAULDING...VAN WERT AND NORTHERN ALLEN COUNTIES...

At 257 PM EDT, a strong thunderstorm was located near Convoy, or near
Van Wert, moving east at 55 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Van Wert, Delphos, Ottawa, Columbus Grove, Kalida, Convoy, Glandorf,
Ottoville, Middlebury, Middle Point, Fort Jennings, Grover Hill,
Dupont, Scott, Cloverdale, Miller City, Rushmore, Gomer, Cavett and
Rimer.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4077 8473 4094 8479 4112 8407 4086 8399
TIME...MOT...LOC 1857Z 256DEG 48KT 4088 8466

MF
Special weather statement, Jun 9, 2:02 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Northern Indiana
302 PM EDT SAT JUN 9 2018

INZ004-005-MIZ078-091945-
St. Joseph-Elkhart-Cass-
302 PM EDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART...
NORTHEASTERN ST. JOSEPH AND SOUTHERN CASS COUNTIES...

At 302 PM EDT, a strong thunderstorm was located over Granger, moving
northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Georgetown, Granger, Simonton Lake,
Cassopolis, Edwardsburg, Roseland, Union, Indian Village, Dailey, La
Grange, Paradise Lake, Barron Lake, Calvin Center, Adamsville, Juno
Lake, Diamond Lake and Shavehead Lake.

This includes Interstate 80 in Indiana between mile markers 75 and
92.

&&

LAT...LON 4198 8608 4182 8576 4180 8576 4166 8614
      4172 8629 4176 8626 4176 8623 4180 8623
TIME...MOT...LOC 1902Z 227DEG 14KT 4171 8618

GH
Special weather statement, Jun 9, 2:20 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
320 PM EDT SAT JUN 9 2018

OHZ005-015-016-024-091945-
Henry-Putnam-Van Wert-Paulding-
320 PM EDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT PUTNAM...SOUTHEASTERN
PAULDING...SOUTHEASTERN HENRY AND NORTHEASTERN VAN WERT COUNTIES...

At 320 PM EDT, a strong thunderstorm was located 9 miles southeast of
Paulding, or 12 miles northeast of Van Wert, moving east at 55 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Ottawa, Leipsic, Deshler, Kalida, Continental, Glandorf, Ottoville,
Oakwood, Hamler, Grover Hill, Dupont, Melrose, West Leipsic, Latty,
Gilboa, Cloverdale, Belmore, Miller City, Broughton and New Bavaria.

Very heavy rainfall of one inch per hour is also occurring with this
storm, and may cause localized flooding. Do not drive your vehicle
through flooded roadways.

&&

LAT...LON 4092 8454 4110 8460 4117 8432 4117 8423
      4119 8423 4127 8388 4100 8388
TIME...MOT...LOC 1920Z 256DEG 48KT 4103 8448

MF

The radar

The Northern Indiana radar (KIWX), 60 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cass

When
June 9, 2:30 PM EST to 7:00 PM EST
Where
Cass County, 1.37 mi WNW of Edwardsburg to 3.17 mi SW of Edwardsburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.808, -86.104

Four to six inches of rain fell across portions of Cass county, especially east of Edwardsburg in the Davis Lake area. A culvert was unable to handle the water resulting in several feet of water flowing across Oil City Road into Davis Lake. A portion of the road was washed away with trailers, small outbuildings and other items being washed away. At least two water rescues were needed, one from a vehicle driving into the flood waters and another due to rapidly rising water at a residence. No damage estimates were available.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771838.